Alert archive / Utah / Wind Advisories in 2024
Wind Advisory 15, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at May 22, 2024, 11:12 PM MDT for 6 counties in Utah. It took effect at May 23, 2024, 12:00 AM MDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 22, 2024, 11:12 PM MDT (05:12 UTC)
- In effect from
- May 23, 2024, 12:00 AM MDT
- Expired
- May 23, 2024, 3:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 113 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 5.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3800 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
272 WWUS75 KSLC 230512 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1112 PM MDT Wed May 22 2024 UTZ101-106-115-116-230900- /O.NEW.KSLC.WI.Y.0015.240523T0600Z-240523T0900Z/ Great Salt Lake Desert and Mountains-Utah Valley-Western Millard and Juab Counties-Eastern Juab/Millard Counties- Including the cities of Payson, Fillmore, Park Valley, Delta, Little Sahara, Provo, Scipio, Lehi, Nephi, Dugway, and Wendover 1112 PM MDT Wed May 22 2024 ...WIND ADVISORY IN EFFECT UNTIL 3 AM MDT THURSDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Eastern Juab/Millard Counties, Western Millard and Juab Counties, Great Salt Lake Desert and Mountains, and Utah Valley. * WHEN...Until 3 AM MDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong cross winds will continue along I-80 into the overnight hours, and will spread across Highway 50 after midnight. Strong winds approaching 60 mph can also be expected in northern Utah County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MPS
1 follow-up statement
754 WWUS75 KSLC 230856 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 256 AM MDT Thu May 23 2024 UTZ101-106-115-116-231000- /O.EXP.KSLC.WI.Y.0015.000000T0000Z-240523T0900Z/ Great Salt Lake Desert and Mountains-Utah Valley-Western Millard and Juab Counties-Eastern Juab/Millard Counties- Including the cities of Payson, Fillmore, Park Valley, Delta, Little Sahara, Provo, Scipio, Lehi, Nephi, Dugway, and Wendover 256 AM MDT Thu May 23 2024 ...WIND ADVISORY WILL EXPIRE AT 3 AM MDT EARLY THIS MORNING... Winds have decreased in the wake of a cold front early this morning. Gusts in the 30 mph range will persist for a few more hours, however these winds will remain below advisory criteria, and thus the Wind Advisory will be allowed to expire. $$ MPS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at May 22, 3:58 PM MDT, 7 hours 14 minutes earlier.
Area forecast discussion, May 22, 3:58 PM MDT, 7 hours 14 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 358 PM MDT Wed May 22 2024 .SYNOPSIS...Breezy southwesterly winds this afternoon followed by of a mostly dry cold front, aside from some light precip across far NE Utah and SW Wyoming, will move through the region overnight tonight with breezy northwesterly winds post-frontal. Cool and dry conditions will persist Thursday and Friday. A more potent storm arrives late Friday into Saturday bringing widespread rain while maintaining cool temperatures. && .SHORT TERM (Through 12Z/6AM Friday)...Visible satellite depicts an area of cyclonic circulation centered over southwestern Washington. An associated cold front extends across southern Idaho, approaching the Utah border. Areas of showers and thunderstorms are along and behind this boundary. Ahead of this boundary, strong southwesterly flow has allowed for deep mixing to bring strong winds to the surface and temperatures about 10 degrees warmer than yesterday. This storm will continue on a south/southeast trajectory which will bring the aforementioned cold front through northern Utah followed by central/southern Utah during the early morning hours. A dry subcloud layer will keep conditions mostly dry across Utah with the exception of some isolated valley rain and mountain snow across far NE Utah and SW Wyoming, but amounts will generally only amount to a trace or less. Given the dry surface and well mixed boundary layer, any showers that do pop up over northern Utah will be capable of producing locally gusty winds in addition to the gusty northwesterly winds following the front. Some downsloping winds along the lee side of the Wasatch Plateau in Emery county is possible after the front passes through. This area should be confined to the base of the mountains with ~50% chance of wind gusts approaching 50 mph, but close to 0% chance of these winds extending to the Emery/Ferron/Castle Dale area. The airmass behind the front will be dry and much cooler with Thursday afternoon highs running ~15 degrees cooler than Wednesday's high temperatures. This airmass will modify quickly headed towards southern Utah with little to no change in temperature across far southern Utah. .LONG TERM (After 12Z/6AM Friday), Issued 343 AM MDT... Starting out on Friday, a somewhat diffuse remnant baroclinic zone will remain draped from west to east, likely somewhere across central Utah. Anticipate a few isolated showers to develop over the high terrain Friday afternoon, especially near the remnant boundary. While still below climatological normal for late May, temperatures north of the remnant boundary should see afternoon highs rebound upward about 5- 10F or so in comparison to highs on Thursday. Friday night into Saturday another shortwave trough and associated fairly weak surface reflection will push into/through the region. As a result, will see precipitation chances gradually increase through the night, likely becoming maximized Saturday afternoon as the trough axis and associated surface features look to move through. If timing holds, will also see a bit of a boost given some daytime heating. Overall the system still doesn't appear too remarkable, but will result in an uptick of more widespread scattered showers and a few thunderstorms Saturday, with maybe a bit more noted along the surface boundary. Given mean ensemble PWATs near to slightly above normal, biggest concern would be any storms popping up and maturing quickly enough over sensitive areas such as area slot canyons and typically dry washes... Though even then it looks like mean storm motion won't be exceptionally slow or anything. All the same, those recreating accordingly (or elsewhere around the forecast region) should at least keep an eye on the weather conditions. Afternoon highs across the northern 2/3 of the forecast area will remain similar to that of Friday, while the southern 1/3 will see a cooldown of a few degrees or so. In general, anticipate activity to gradually wind down Saturday night into Sunday, though some guidance (such as the deterministic GFS) show a second more robust shortwave and cold front pushing through. Looking at ensemble scenarios, about 60% or so show more of a departing trough with maybe some weak ridging starting to nose in from the west. This would be the drier/warmer of the scenarios. Around 20% of ensemble members have a weaker grazing type of trough, which would be more likely to yield a bit cooler and unsettled weather, primarily for the northern portions of the forecast region. The remaining 20% of ensembles paint a picture more similar to the deterministic GFS with a stronger shortwave/cold frontal passage, which would be the wettest/coolest of the outcomes, and likely allow for some impacts to spread a bit further south. Model guidance continues to yield good consensus in a ridge gradually building over the region Memorial Day on into midweek. While there are some differences noted in just how quickly the ridge builds in, pattern is likely to feature a fairly quick warmup and dry conditions. By Tuesday, afternoon highs look likely to be running about 5-10F above climatological normal for late May, with further warming likely Wednesday as the ridge axis is forecast to be close to overhead. As of this morning's run, the NBM now gives a 34% chance for KSLC to see it's first 90F or higher day of the year. For some others who may be looking for chances at 90F+, NBM gives a 0% chance at KEVW, 4% chance at KLGU, 10% chance at KOGD, and 13% chance at KPVU. While 90F+ is almost assured for those down in Lower Washington County, NBM also gives a 10% chance to hit triple digits at KSGU for Wednesday's high. Suffice to say, ready or not, a taste of more Summer like conditions appears to be likely in some capacity. && .AVIATION...KSLC...Winds will range from southwest to northwest into the evening. Clouds will increase, with cold front building in around 04Z or 05Z. The boundary will transition winds to the northwest. Gusts around 25 knots are likely for a few hours once the front pushes through. Isolated showers near the front could bring gusty, erratic outflow winds. Northwest winds will prevail through the day with clouds decreasing. .REST OF UTAH AND SOUTHWEST WYOMING...Southwest winds will decrease through the evening. A cold front will track into northern Utah and southwest Wyoming, bringing broken to overcast ceilings with isolated showers through around 09Z. Showers could bring gusty, erratic outflow winds. Winds will transition to northwest with the boundary, with gusts around 25 knots for a few hours behind it. The front will track across southern Utah from roughly 09-12Z. Mostly clear, dry conditions are likely throughout southern Utah, but northwest winds will gust around 25 knots. && .FIRE WEATHER...Breezy southwesterly winds will persist through the afternoon before a mostly dry cold front moves through the region overnight. A few light showers are possible across far NE Utah and SW Wyoming with little to no accumulation expected. Winds will shift to a gusty northwesterly behind the front with winds decreasing a couple hours after the front moves through, although winds across eastern Utah will stay elevated most of the day on Thursday. A cool and stable airmass moves in behind the front with dry conditions remaining through Friday. Guidance has trended wetter with a storm system arriving late Friday into Saturday bringing widespread precipitation to most of the region, with higher precipitation amounts focused across the northern half of the area. Precipitation and cooler temperatures linger into Sunday before a ridge builds next week that will bring increasing temperatures and dry conditions. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Mahan LONG TERM...Warthen AVIATION...Wilson FIRE WEATHER...Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.